Penicillin has been used experimentally to induce focal and generalized epileptiform activity and seizures in laboratory animals. It is thus not surprising that this class of drugs and its derivatives (e.g., imipenem) have been suspected of increasing the potential for seizures. However, recent reviews stress that correction of dose for body size and renal function and consideration of the separate contribution of critical illness itself to seizure risk improves the safety record of imipenem and penicillin-type antibiotics.17,18

Increased risk of seizures has also been attributed to other antibiotics, including the first quinolone, ciprofloxacin. Newer quinolones have less effect on other drugs used concurrently, such as caffeine, theophylline, and anticonvulsants, and the risk of seizures is correspondingly lower with these agents.19

The choice of antibiotic should always be based on the result of culture sensitivity or the presumed pathogenic organism, without concern for its potential to cause seizures. However, it is important to remember systemic factors and co-medications that may indirectly raise the risk of seizures. Evaluation of seizures occurring during antimicrobial use should be the same as if the seizure arose de novo, because even apparently obvious acute symptomatic seizures may indicate underlying, unsuspected cerebral pathology.

Antifungal and antimycobacterial drugs generally do not provoke seizures, although the severe shivering that can accompany amphotericin infusion can sometimes be confused with seizure activity. Overdosage of isoniazid (INH) precipitates seizures5,8 as early as 3 hours after ingestion. INH-induced seizures must be treated with pyridoxine (vitamin B6) in addition to antiseizure drugs.4 In this situation, anticonvulsants that are not metabolized in the liver should be used if possible, because INH also causes hepatic failure, thus leading to unpredictable drug levels and neurotoxicity.

Antiviral drugs (e.g., acyclovir, ganciclovir) are used to treat encephalitis, which in itself causes seizures. Dideoxyiodinase and zidovudine, standard treatments for patients infected with human immunodeficiency virus (HIV), are said to increase seizure risk,20 but it is difficult to exclude other factors, including unrecognized HIV encephalitis. Because HIV-infected patients often demonstrate hypergammaglobulinemia in the early and middle stages of their illness, they have an increased risk of hypersensitivity reactions to anticonvulsant drugs.21 In malnourished patients with acquired immunodeficiency syndrome (AIDS), AEDs that are highly protein bound are more likely to produce toxicity because of hypoalbuminemia. Drug interactions are common (See Table: Major antimicrobial - anticonvulsant interactions, because most HIV-infected patients take multiple medications, and many of these compete with anticonvulsants for protein-binding sites. Through shared effects on the cytochrome phosphatase (CYP) liver enzymes (See Table: Anticonvulsant and antimicrobial cytochrome P-450 effects)antiseizure drugs decrease antiviral drug levels in HIV-infected patients receiving protease inhibitors; this increases the risk of developing viral resistance.22 Valproate stimulates viral replication directly.22

Immune modulators such as interferon alpha, used to treat hepatitis C and sometimes other viral infections, have been associated with seizures.23 Cyclosporine, part of the standard immunosuppression regimen after organ transplantation, is so sufficiently epileptogenic that it has been used to induce seizures experimentally.24 It also induces metabolism of antiepileptic medication and can cause a leukoencephalopathy associated with myoclonus and seizures. Metabolic disarray is common in patients with organ rejection, which lowers seizure threshold. This situation requires careful attention to doses of antibiotic, antifungal, and immunosuppressant drugs. (See Transplantation.)

Adapted from: Koppel BS. Contribution of drugs and drug interactions (prescribed, over the counter, and illicit) to seizures and epilepsy. In: Ettinger AB and Devinsky O, eds. Managing epilepsy and co-existing disorders. Boston: Butterworth-Heinemann; 2002;155–173. With permission from Elsevier (www.elsevier.com).

Authored By: 
Barbara S. Koppel MD
I<
Reviewed By: 
Steven C. Schachter MD
on: 
Sunday, February 29, 2004